Playing On Risers

Discussion in 'Trumpet Discussion' started by Jazz, Mar 2, 2014.

  1. Jazz

    Jazz New Friend

    44
    7
    Feb 4, 2012
    Boston, MA
    Hi Everyone,

    Beginning earlier this year I started having trouble playing on risers. When I would get up on the risers-even in a dress rehearsal so not just in performances-I would feel very nauseous and this would have a large impact on my playing. This is still a problem when I'm playing on anything above ground-level (so playing with a jazz combo in a dinner hall is not an issue, for example). I was wondering if anybody else had ever had this type of experience and, before I talk to a doctor, if anyone had any advice.

    Thanks,
    Jazz
     
  2. tobylou8

    tobylou8 Utimate User

    16,408
    7,522
    Dec 22, 2008
    Virginia
    Unless they're moving it's a mental thing. There's a bridge near me thats as sound as any BUT its 300+ feet in the air with ONLY a 3 foot barrier! With the winds blowing, its freakin scary and my palms sweat! It is a seldom used bridge!
     
  3. rowuk

    rowuk Moderator Staff Member

    Age:
    61
    16,611
    7,955
    Jun 18, 2006
    Germany
    I have never heard of this. You do need to deal with it though as a working player has no choice. You may want to get to a gig early and without playing, just sit for an extended time on the risers to see if it is just being there or not. The second test is to bring a book and read-on your lap first, then at music stand distance.

    You could have a problem generally with your sense of balance. An ear doctor can help there.
     
  4. barliman2001

    barliman2001 Fortissimo User

    4,469
    4,573
    Jul 5, 2010
    Vienna, Austria, Europe
    How stable are these risers? Sometimes, the risers have a tendency to sway almost imperceptibly; and that can lead to a form of motion sickness. Have you ever been seasick before? If yes, inquire into this possible solution!
    (However, anti-motion sickness pills won't really help because they usually reduce mental alertness and induce drowsiness... not good for a gig!)
     
  5. Sethoflagos

    Sethoflagos Utimate User

    5,331
    4,732
    Aug 7, 2013
    Lagos, Nigeria
    It might be an idea to have your eyesight checked as well. A bit of astigmatism, (or an inaccurate glasses prescription) can play havoc with your perception of heights.
     
  6. gmonady

    gmonady Utimate User

    18,123
    9,291
    Jan 28, 2011
    Dayton, Ohio
    If the risers sway with the rhythm (drum beats) I can see how this could cause the feeling of motion sickness. If that were the reason, than a scopolamine patch behind the ear would help. But the problem with Scopolamine is it can cause a dry mouth, so have a glass of water with plenty of lemon to suck on at the ready. Best bet though is to stay off the risers.
     
  7. kingtrumpet

    kingtrumpet Utimate User

    8,612
    2,128
    Sep 20, 2009
    New York State USA
    Ginger and a couple of crackers might help also - this is a common remedy for morning sickness - some specify burnt toast to absorb excess stomach acid - according to NIH .5 to 1.0 gram of ginger reduces nausea in chemotherapy patients (just saying you might want to keep it natural solution)
     
  8. Ed Lee

    Ed Lee Utimate User

    8,040
    2,035
    Aug 16, 2009
    Jackson NC
    My biggest reason not to want to play Sousaphone sitting on the top row of the stadium bleacher seats. When the crowd was enthused all the bleachers shook. It was less than 100 feet to the paved alley below. Some engineer didn't realize that the two tubular metal rails to my back wouldn't be safe if the wooden plank seat I sat on gave way. The weight of the Sousaphone would pull me backward under that railing. Thankfully, they assigned the second tuba player to the Sousaphone and I moved down to the sixth row as was the trumpet section the 3rd home game.
     
  9. kehaulani

    kehaulani Fortissimo User

    3,454
    2,711
    May 14, 2011
    Hawaian homey
    Jazz, definitely see a doctor, probably an ENT guy to start with.

    I have real problems with balance and heights. Even when conducting on a slightly raised podium, I have to gently touch the music stand to give myself orientation. When getting on and off a stage with risers, if anyone's available, I have to touch their shoulders. I could continue this post by telling you what doctors and tests I've had but really, since we're all individuals, it's better for you to just go to a specialist and start working from there. If you're lucky, just some meclizine tablets will do the trick. If not, there are other tests and remedies.

    Bottom line - see a specialist.
     
  10. drmctchr

    drmctchr Pianissimo User

    120
    55
    Mar 19, 2012
    When I want to play higher I stand on a riser ... or a chair.
     

Share This Page